[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.130.145. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1992

Protracted Phencyclidine Coma From an Intestinal Deposit

Author Affiliations

From the Department of Internal Medicine, Santa Clara Valley Medical Center, San Jose, Calif (Dr Young), and the Stanford (Calif) University School of Medicine (Dr Crapo).

Arch Intern Med. 1992;152(4):859-860. doi:10.1001/archinte.1992.00400160145029
Abstract

Phencyclidine is a common drug of abuse that can be taken orally, intravenously, or by inhalation. We describe a massive overdose of phencyclidine in a patient who swallowed a plastic bag containing the drug. Quantitative serum phencyclidine levels remained persistently elevated for several weeks. On hospital day 20, a plastic bag was passed via the rectum. Subsequently, the patient's serum phencyclidine levels fell in accordance with previously described pharmacokinetics. The patient rapidly recovered neurologic function. Persistently elevated serum drug levels should suggest continued drug absorption from a gastrointestinal deposit. We propose that colonoscopy and esophagogastroduodenoscopy be performed early in this setting.

(Arch Intern Med. 1992;152:859-860)

×